Autoimmune Hepatitis Following COVID ‐19 Vaccination in a Patient With Ulcerative Colitis: A Case Report

Read full text
Authors: Marwah Algodi, M Nasser Elshabrawi, Mohamed Abuelazm, Ibrahim Gowaily, Omar Saab, Hatem Eltaly, Constantine Fisher
Cited by: 1
References: 15

Abstract

Autoimmune hepatitis (AIH) following COVID-19 vaccination is a rare adverse event. We present the case of a 55-year-old male with a history of ulcerative colitis (UC) who developed AIH 3 weeks after receiving his second dose of the Pfizer-BioNTech mRNA vaccine. He presented with jaundice and significantly elevated liver enzymes. A liver biopsy confirmed the diagnosis of AIH. The patient was successfully treated with corticosteroids and azathioprine, leading to complete clinical and biochemical remission. This case highlights the potential for vaccine-induced autoimmune phenomena, particularly in individuals with preexisting autoimmune conditions, and underscores the importance of prompt diagnosis and treatment.

Fields of Study & Subjects

Liver Diseases and Immunity Vasculitis and related conditions SARS-CoV-2 and COVID-19 Research

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
5
Pages
e72686–e72686
Publication date
1 May 2026
Language
EN